You are viewing Allergic Living Canada | Switch to United States
Allergies, Asthma & Gluten-free

SIGN UP For Our Free e-Newsletter

Submit
Click To See Past Newsletters
Food Allergy

Lessons From a Teen Food Allergy Tragedy

Allergic Living‘s Jennifer Van Evra interviews Dr. Susan Waserman, allergist and professor of medicine at McMaster University in Hamilton, Ontario.

AL: With the death of Natalie Giorgi of anaphylaxis, a lot of Allergic Living readers are expressing confusion about exactly when to administer epinephrine. What do you tell patients?

Dr. Susan Waserman: We [Canadian allergists] propose that epinephrine be given, at the first sign of any reaction. Or if you know that you’ve eaten something accidentally and have a history of anaphylaxis, most allergists would still say give epinephrine right away. I think that young Natalie’s issue speaks to how quickly these reactions can come on, how no two reactions can be the same. She’s described as never having had a severe reaction. By the time it was recognized as such, it’s described as 20 minutes that had elapsed, by then it was too late to reverse.

People can ask, ‘Do we know for sure the reaction could have been reversed?’ We don’t know anything. But to maximize your chances, when we look at fatality data, the ones who succumb either didn’t inject epinephrine in a timely fashion or didn’t even have the epinephrine with them.

AL: But how do you define when a reaction may become severe?

SW: That’s just it. We don’t know where the line is. Once the reaction has passed and you’re feeling well, it’s fine to say, “OK, that didn’t go anywhere.” But in the throes of the moment, you don’t know how quickly these reactions can progress. Because of that, if you have a history of allergy to tree nuts or peanuts or one of the primary food allergens, it’s always safer to inject yourself with an epinephrine auto-injector if you know you’ve had an accidental ingestion.

If you’re somebody who’s had a severe reaction in the past, even more so: don’t wait for a fire to break out, inject! But the trend is that many patients or parents feel uncomfortable injecting, almost an admission of a severe reaction, which they don’t want. So they will try to ward off injection as long as possible, and it doesn’t always work in your favour. Thank goodness we don’t have many fatalities, but when one happens, it is tragic.

AL: Where do Benadryl or other antihistamines fit into the treatment picture?

SW: In most guidelines, antihistamines and asthmas inhalers are not a replacement for epinephrine auto-injectors. They will not reverse anaphylaxis. Where people have gotten confused is that in guidelines like the Australian ones for school and some anaphylaxis action plans, they are making allowances for what they call “milder reactions” where Benadryl can be given.

Our guidelines in Canada do not support that, but we’re also hearing opinions to the contrary. People want the ability to treat mild reactions just with Benadryl. The issue remains what’s mild, and how do you know that a reaction won’t progress? The California teenager’s case is instructive: here’s somebody who had no symptoms and then escalated quickly after 20 minutes, and then even epinephrine was not enough.

In Canada’s guidelines, we don’t support the use of Benadryl if symptoms are developing in response to the accidental ingestion of food. However, some allergists will disagree with me. They think that mild reactions should be treated with antihistamines and that we’re “over-calling” a lot of mild reactions. Maybe we are, but we don’t know that they are mild until it’s retrospective, and then by the time things do advance, you can’t always reverse.

Certainly when it comes to somebody with a history of severe reactions and needing hospitalization, there is no debate in my mind whatsoever that they get epinephrine right away. This is especially if the patient has asthma, where they’re at risk for more severe reactions.

Next: Signs that it’s time for epinephrine?

Comments

comments